Flash Flood, Fulton
- When
- May 17, 2:00 AM CST to 4:30 AM CST
- Where
- Fulton County, Fulton
- Reported by
- NEWSPAPER
- Coordinates
- 36.554, -89.188 (the zone’s center; the record gives no point)
Floodwaters entered a few businesses in Fulton.
Thunderstorms with a large area of very heavy rain tracked northeast from Fulton across Mayfield to the southern and eastern part of McCracken County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms with a large area of very heavy rain tracked northeast from Fulton across Mayfield to the southern and eastern part of McCracken County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 12:50 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 AM CDT SAT MAY 17 2003 WVAPOR AND RUC SHOW CLOSED CIRCULATION OVER EAST OKLAHOMA. A WIDESPREAD AREA OF RAIN AND EMBEDDED THUNDERSTORMS COVERED MUCH OF THE PAH FA EARLY THIS MORNING. RAIN APPEARS TO BE FALLING AT A STEADY ENOUGH RATE TO PRECLUDE FLASH FLOODING. MAY BE SOME ISOLATED PROBLEMS IN OUR WARNING AREA. AND MANY POINTS ON AREA RIVERS IN FLOOD. HOWEVER...WE DO NOT EXPECT PROBLEMS ON A LARGE SCALE...THUS WILL NOT ISSUE A FLOOD WATCH AT THIS TIME. OTHERWISE...THE UPPER LOW WILL DRIFT SE TODAY TOWARD LOUISIANA...WHILE LOW PRESSURE AT THE SURFACE DRIFTS INTO EAST ARKANSAS BY THE END OF THE DAY. DEFORMATION TYPE RAIN/EMBEDDED TSTM SHIELD SHOULD CONTINUE TO LIFT NORTH WITH TIME. THUS...CATEGORICAL POPS ALL AREAS TODAY. WILL BEGIN TO TAPER OFF POPS TONIGHT...AS THE UPPER LOW GETS FURTHER AWAY...AND SFC LOW BEGINS TO LOSE DEFINITION. WILL KEEP LOW CHANCE POPS IN FOR SUNDAY AS THE UPPER RIDGE WILL STILL BE TO OUR NW. AM CONCERNED WITH THE FACT THE GFS MAINTAINS A WEAK INVERTED TROF ACROSS THE REGION INTO MONDAY. WHETHER THIS PANS OUT OR NOT IS SOMEWHAT MUTED BY THE FACT THAT BOTH THE ETA AND GFS SHOW DECENT INSTABILITY ACROSS THE AREA ON MONDAY. H7 THERMAL RIDGE STILL LINED UP OFF TO OUR NORTH AND WEST...WITH LITTLE CAPPING. SO ADDED A LOW CHANCE POP FOR CONVECTION ON MONDAY...AND LINGER IT INTO MONDAY EVENING UNTIL LOSS OF HEATING SETS IN. NO CHANGES TO DAYS 4 THROUGH 7. IN TERMS OF GUIDANCE...USED A BLEND OF FWC/MAV AND ETA12 NUMBERS. .PAH...NONE.
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1140 AM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT GENERALLY SOUTH AND WEST OF A LINE FROM MARBLE HILL MISSOURI TO CLINTON KENTUCKY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT DO BECOME SEVERE. ELSEWHERE ACROSS THE QUAD STATE AREA...NON SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF THUNDERSTORMS AGAIN SATURDAY OVER EXTREME SOUTHERN KENTUCKY AS A SLOW MOVING UPPER LOW DRIFTS EAST INTO THE SOUTHERN PLAINS. THIS SLOW MOVING SYSTEM WILL AFFECT THE ENTIRE QUAD STATE REGION SATURDAY INTO SATURDAY NIGHT WITH SCATTERED THUNDERSTORMS AND THE POSSIBILITY OF LOCALLY HEAVY RAINS. THE RAINS EARLY THIS WEEKEND MAY AGGRAVATE AND PROLONG THE ONGOING RIVER FLOODING ACROSS THE REGION. YET ANOTHER COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS BACK TO THE REGION ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER PORTIONS OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY TODAY AND TONIGHT. MEFFERT
The Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the first event began at 08:01 UTC.
3 flash flood. Local standard time, as filed.
Floodwaters entered a few businesses in Fulton.
Red Duck Creek flooded in Mayfield, causing the evacuation of ten homes between South 7th and South 9th Streets. Near the intersection of Highway 97 and the Kentucky 121 bypass, another three homes were evacuated. U.S. Route 45 just north of Mayfield was under 2 to 3 feet of water. The Purchase Parkway was closed between mile markers 16 and 20 between Wingo and Mayfield due to flooding. Some vehicles were flooded. In Pryorsburg, water rose as high as the pews in a church. Water was up to several feet deep in one home on U.S. Route 45. A bridge on Spence Chapel Road near Kentucky 131 was washed out. Newly planted corn and soybeans in farm fields were destroyed. An unofficial measurement of 6.75 inches of rain was recorded near U.S. Highway 45 between Hickory and Mayfield. Most of the rain fell in 3 to 4 hours. In Wingo, high water caused the evacuation of a family, and streets were flooded.
Flooding of Champion Creek prompted the closure of Old Mayfield Road after a vehicle became stranded in swiftly moving water. Numerous streets were flooded in eastern McCracken County, including Husband Road just south of Farley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351350, 5351348, 5351349.